Hail, Deschutes
- When
- September 5, 1:06 PM PST
- Where
- Deschutes County, 2.07 mi N of Lava Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.910, -121.770
Several reports of severe weather from wind damage, to large hail, and flash flooding hit portions of central and northeast Oregon on September 5th. 75 inches and the strongest estimated wind gust was 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Several reports of severe weather from wind damage, to large hail, and flash flooding hit portions of central and northeast Oregon on September 5th. The largest hail reported was 1.75 inches and the strongest estimated wind gust was 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 5, 12:55 PM PST, 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
155 PM PDT THU SEP 5 2013
.SHORT TERM...TONIGHT THROUGH SATURDAY. STRONG LOW PRESSURE OFF THE
PACNW COAST WAS PUMPING ABUNDANT MOISTURE INTO OUR AREA. ALSO
SEVERAL DISTURBANCES ALONG WITH DAYTIME HEATING AND AN UPPER LEVEL
JET WILL HELP TO INCREASE THE AREAL COVERAGE OF THUNDERSTORMS TODAY.
SOME OF THE STORMS WILL BE SEVERE WITH GUSTY WINDS OVER 55 MPH AND
LARGE HAIL AND SPC HAS A THUNDERSTORM WATCH IN EFFECT INTO THIS
EVENING. ALREADY THERE HAS BEEN A REPORT OF SEVERE HAIL IN DESCHUTES
COUNTY.
WHILE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER OUR SOUTHERN
COUNTY WARNING AREA THIS AFTERNOON...THE STORMS ARE EXPECTED TO MOVE
NORTH INTO THE COLUMBIA BASIN DURING THE LATE AFTERNOON AND EVENING.
THE LOW PRESSURE IS FORECAST TO DRIFT INLAND TONIGHT AND WITH THE
LOSS OF DAYTIME HEATING THE SEVERITY OF THE STORMS SHOULD LESSEN BUT
STILL SOME COULD BE STRONG PRODUCING GUSTS OVER 40 MPH AND HAIL
TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO
FRIDAY WITH THE BULK OF THE ACTIVITY OVER OUR NORTHERN ZONES SUCH AS
SOUTH CENTRAL WASHINGTON.
AS THE LOW SLOWLY MOVES AWAY FROM THE REGION FRIDAY NIGHT AND
SATURDAY...THE PCPN SHOULD DECREASE BUT THE SHOWERS WILL PERSIST
MAINLY OVER THE NORTHERN HALF OF THE AREA. HIGH TEMPERATURES WILL
REMAIN NEAR NORMAL THROUGH THE PERIOD.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS IN GOOD
AGREEMENT IN MOVING PESKY UPPER LOW TO NORTHERN IDAHO BY SUNRISE
SUNDAY MORNING. THERE COULD BE SOME LINGERING WRAPAROUND MOISTURE
OVER THE WASHINGTON CASCADES SUNDAY...OTHERWISE DRIER AIR AND
CLEARING SKIES SHOULD MOVE INTO THE AREA FROM SOUTH TO NORTH. AN
UPPER LEVEL HIGH WILL BUILD OVER THE EASTERN PACIFIC WHICH WILL
BEGIN A WARMING TREND THAT WILL CONTINUE THROUGH THURSDAY. THE
UPPER HIGH WILL MOVE EAST OF OUR AREA BY WEDNESDAY AND MAY ALLOW FOR
SOME AFTERNOON SHOWERS OVER THE SOUTHERN CASCADES OF OREGON
THURSDAY. OTHERWISE...DRY AND ABOVE NORMAL DAYTIME HIGHS WILL BE THE
NORMAL THROUGH THE PERIOD. EARLE
&&
.AVIATION...00Z TAFS. ALL TAFS VFR...EXCEPT BRIEF PERIODS OF MVFR
DURING STRONGER THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE NIGHT AS A SYSTEM MOVES THROUGH THE AREA. WINDS
WILL GENERALLY BE LESS THAN 12 KTS...EXCEPT KDLS 15-20 KTS WITH
GUSTS TO 30 KTS DECREASING OVERNIGHT AND INCREASING AGAIN DURING THE
AFTERNOON. THUNDERSTORMS WILL PRODUCE GUSTY WINDS. EARLE
&&
.FIRE WEATHER...ABUNDANT LIGHTNING CAN BE EXPECTED WITH
THUNDERSTORMS THROUGH THIS EVENING. WHILE MOST STORMS WILL BE WET
THERE WILL STILL BE A RISK OF NEW FIRE STARTS FROM LIGHTNING ON THE
EDGES OF THE STORMS WHERE RAINFALL WILL BE LIGHTER. CENTRAL
OREGON...WHICH HAS REMAINED MOSTLY DRY THE LAST SEVERAL DAYS...HAS
THE HIGHEST RISK OF NEW FIRE STARTS. THE RED FLAG WARNINGS WILL
REMAIN IN EFFECT UNTIL 11 PM THIS EVENING FOR ALL LOCAL FIRE WEATHER
ZONES. TRIMARCO
&&
.HYDROLOGY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY THROUGH
FRIDAY AS UPPER LOW MOVES ONSHORE. HEAVY RAIN CAN BE EXPECTED WITH
MOST STORMS...AND FLASH FLOODING IS A POSSIBILITY. THE FORECAST
STORM MOTION IN CENTRAL AND NORTHEAST OREGON AND SOUTHEAST
WASHINGTON WILL BE AROUND 15 KNOTS. STORM MOTION WILL BE QUITE A
BIT LESS ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES. THE
UPPER LEVEL FORCING IS SIGNIFICANT...SO THE FLASH FLOODING POTENTIAL
IS ENOUGH TO WARRANT A FLASH FLOOD WATCH IN THIS AREA. THE MAIN
FOCUS WILL BE OVER THE RECENT WILDFIRE BURN SCARS IN KITTITAS AND
KLICKITAT COUNTIES. THERE IS ALSO A MAJOR CONCERN IN THE GOVERNMENT
FLAT COMPLEX FIRE LOCATED SOUTHWEST OF THE DALLES WITH THE FLASH
FLOOD WATCH ALSO COVERING THAT AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 74 53 76 / 90 30 20 20
ALW 58 74 57 77 / 90 50 20 20
PSC 61 76 56 79 / 90 50 20 20
YKM 58 73 53 77 / 90 60 20 20
HRI 58 76 54 78 / 90 30 20 20
ELN 59 71 52 78 / 90 70 20 20
RDM 48 72 42 79 / 60 20 10 10
LGD 57 70 51 74 / 80 30 20 20
GCD 50 73 47 77 / 60 20 10 10
DLS 61 74 55 80 / 90 60 20 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ049-050-502.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ044-503-505>508.
FLASH FLOOD WATCH THROUGH LATE TONIGHT ORZ042.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ041-042-509.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING WAZ030.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING WAZ026>029.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING WAZ024-520-521.
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON WAZ026-520-521.
&&
THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/81/81HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PDT THU SEP 5 2013 ORZ041-044-049-050-502-503-505>509-WAZ024-027>030-061200- EASTERN COLUMBIA RIVER GORGE OF OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-YAKIMA VALLEY- LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- 500 AM PDT THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. SOME STORMS WILL BRING HEAVY RAIN AND STRONG OUTFLOW WINDS. A FEW STORMS MAY ALSO PRODUCE NEAR QUARTER SIZE HAIL. THE STORM PREDICTION CENTER HAS A PORTION OF THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. IF THREATENING WEATHER MOVES INTO YOUR AREA SEEK STURDY SHELTER IMMEDIATELY. ABUNDANT LIGHTNING WITH THUNDERSTORMS MAY CAUSE NEW FIRE STARTS MAINLY ON THE DRIER EDGES OF THUNDERSTORM CELLS. AS A RESULT A RED FLAG WARNING WILL REMAIN IN EFFECT FOR THESE AREAS LISTED ABOVE THROUGH THIS EVENING. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXRFWPDT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SOUTHERLY FLOW ALOFT AHEAD OF THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE THROUGH FRIDAY WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. SATURDAY THROUGH WEDNESDAY WILL BE COOLER AND DRIER AS THE UPPER LOW PRESSURE SYSTEM DEPARTS THE REGION. ORZ042-WAZ026-520-521-061200- NORTH CENTRAL OREGON-KITTITAS VALLEY- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 500 AM PDT THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OREGON...CENTRAL WASHINGTON AND SOUTH WASHINGTON. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. SOME STORMS WILL BRING HEAVY RAIN. THE EAST SLOPES OF THE WASHINGTON CASCADES, THE SIMCOE HIGHLANDS, AND NORTH CENTRAL OREGON HAVE SEVERAL BURN SCARS FROM WILDFIRES OVER THE PAST COUPLE OF YEARS. HEAVY RAIN MAY CAUSE DEBRIS FLOWS...AND FLASH FLOOD WATCHES HAVE BEEN POSTED FOR THIS AREA. FOR DETAILS...REFER TO THE NWS PRODUCT PDXFFAPDT. ABUNDANT LIGHTNING WITH THUNDERSTORMS MAY CAUSE NEW FIRE STARTS MAINLY ON THE DRIER EDGES OF THUNDERSTORM CELLS. AS A RESULT A RED FLAG WARNING WILL REMAIN IN EFFECT FOR THESE AREAS LISTED ABOVE THROUGH THIS EVENING. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXRFWPDT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SOUTHERLY FLOW ALOFT AHEAD OF THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE THROUGH FRIDAY WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. ONCE AGAIN...FLASH FLOODING AND/OR DEBRIS FLOWS ARE POSSIBLE ESPECIALLY IN AREAS BURNED BY RECENT WILDFIRES. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MID AFTERNOON FRIDAY IN WASHINGTON AND UNTIL 4 AM FRIDAY IN NORTH CENTRAL OREGON. PLEASE REFER TO NWS HAZARD PRODUCT PDXFFAPDT FOR DETAILS.
The Medford radar (KMAX), 217 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
7 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Six miles southeast of the town of Sisters, OR spotter reported winds between 60 and 70 mph.
Public reported that chimney had blown off their roof.
Public reported 4 two foot diameter trees were uprooted, and irrigation pivots had been overturned.
Spotter reported 10 inch diameter tree down.
Spotter reported many cottonwood trees on the neighbors property damaged with tops broken off from high winds.
Spotter reported 50 foot spruce tree down. A large maple tree broken in half, and flooding in the driveway from heavy rains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472470, 472477, 472478, 472496, 472497, 472499, 472505, 472511, 472512, 472513, 472514, 472515, 472516, 475660, 475661.